Acrivastine and Pseudoephedrine (Oral)

Known as Semprex-D, acrivastine and pseudoephedrine is a combination medication designed to alleviate nasal congestion, runny nose, itchy nose and eyes and other symptoms of allergic rhinitis.

Overview

Acrivastine and pseudoephedrine is an oral medication which can treat the symptoms of allergic rhinitis, such as:

  • Stuffy, itchy and runny nose
  • Sneezing
  • Itchy, watery eyes
  • Tickly throat

Acrivastine is an antihistamine. It blocks the production of histamines in the body, which are substances which cause the body to react to substances which it deems harmful. When an individual suffers from allergic rhinitis, their body mistakenly identifies allergens (such as pollens) as harmful substances, and produces histamines in order to fight them off. The histamines trigger inflammatory responses, such as watering eyes, inflamed nasal passages and sneezing, in an attempt to prevent the pollens from entering the body. By blocking histamine production, antihistamines like acrivastine stop this inflammatory response and relieve the symptoms of allergy.

Pseudoephedrine is a decongestant. It works by narrowing the blood vessels to reduce blood flow throughout the nose, which relieves congestion in the nasal cavities. This helps to relieve pressure in the nose and allows congested mucus to drain away.

By combining acrivastine and pseudoephedrine into one capsule, it's possible to deal with the acute symptoms of allergic rhinitis as well as tackle the cause of the problem. This is why the medication is such an effective treatment.

In the US, acrivastine and pseudoephedrine is known under the brand name Semprex-D and is administered in capsule form. It is only available with prescription from a doctor.

Condition(s) treated?

  • Allergic rhinitis
  • Nasal congestion

Type of medicine?

  • Antihistamine (acrivastine)
  • Decongestant (pseudoephedrine)

Side effects

Common side effects of acrivastine and pseudoephedrine, which are usually nothing to worry about, are drowsiness or sleepiness, dry mouth and headache. These side effects don't require medical attention and might go away after the body adjusts to the new medication.

The following are side effects which are rarer, and which also do not require medical attention:

  • Belching
  • Increase in stomach acid
  • Heartburn
  • Indigestion
  • Nausea
  • Discomfort in stomach
  • Coughing
  • Dry, sore sensation at back of throat
  • Hoarseness
  • Change in voice
  • Minor difficulty swallowing
  • Runny nose
  • Tender or swollen glands in the neck
  • Fever
  • Aches or pains throughout the body
  • Increased weakness throughout the body
  • Difficulty sleeping
  • Nervousness

If any of the side effects above persist and become a problem, discuss them with your doctor. They may be able to recommend lifestyle changes which could eliminate or reduce the severity of the side effects. Alternatively, they might consider prescribing an alternative medication which could cause fewer or less severe side effects.

In rare instances, or if an overdose of acrivastine and pseudoephedrine has occurred, some unpleasant, dangerous symptoms may occur. The following side effects and symptoms of overdose should be reported to a healthcare professional as a matter of emergency:

  • Blurred vision
  • Dizziness
  • Faintness or dizziness when getting up after sitting or lying down
  • Chest pain or discomfort
  • Slow heart rate
  • Irregular heartbeats
  • Shortness of breath
  • Seizures
  • Sweating
  • Pale, cold or clammy skin
  • Extreme tiredness or weakness
  • Confusion

It's also important to look out for signs of allergic reaction to acrivastine and pseudoephedrine, such as the following which require emergency care:

  • Rash
  • Hives
  • Itching
  • Swollen, peeling or blistered skin
  • Wheezing
  • Tightness in chest or throat
  • Difficulty breathing and talking
  • Swelling of the throat, mouth, tongue or lips

Dosage

Acrivastine and pseudoephedrine is supplied in capsules which contain 8mg of acrivastine and 60mg of pseudoephedrine hydrochloride. For adults, the typical dosage for both allergic rhinitis and nasal congestion is one capsule taken four times each day, with four to six hours in between each dose.

The same dose is recommended for children aged 12 years and over, but since there is little evidence to suggest the safety and efficacy of the medication in children under 12, it is not recommended for this age group. However, doctors may prescribe the medication to children under 12 if they believe the potential benefits outweigh the risks.

In individuals with chronic kidney disease, acrivastine and pseudoephedrine is not recommended because both medicines are eliminated by the kidneys. For individuals undergoing hemodialysis, the effects of acrivastine and pseudoephedrine may be reduced, since around 20% of acrivastine and 38% of pseudoephedrine are removed by the dialysis. In these instances, doses may be administered more frequently, but this is to be decided by a doctor.

Acrivastine and pseudoephedrine capsules should be swallowed whole; they should not be crushed, broken or chewed. You can take the medicine with or without food and drink, but it may be easier to swallow the capsule whole with water. If you find that the capsules tend to cause an upset stomach, try taking them with food, as this might reduce nausea.

If you miss a dose of acrivastine and pseudoephedrine, take it as soon as you remember. However, if when you remember your missed dose you realize it is almost time for the next one, simply skip the missed dose and continue with your original dosing schedule. Do not double dose if you have missed one, as doing so could increase the risk of side effects.

Interactions

If you're currently taking a monoamine oxidase inhibitor (MAO) medication - typically used to treat depression or Parkinson's disease - you should not take acrivastine and pseudoephedrine, because together these drugs can interact and cause very high blood pressure, which could be dangerous. Examples of common MOAs include:

  • Isocarboxazid (Marplan)
  • Phenelzine (Nardil)
  • Tranylcypromine (Parnate)
  • Selegiline (Eldepryl)
  • Rasagiline (Azilect)

If you are taking medications to reduce high blood pressure, acrivastine and pseudoephedrine may reduce the anti-hypertensive effects of those medications. Doctors may not prescribe acrivastine and pseudoephedrine to you if that is the case.

Once you have been prescribed acrivastine and pseudoephedrine, do not continue taking any over the counter antihistamines or nasal decongestant medications. Doing so could inadvertently cause you to overdose on certain ingredients, or it may result in drug interactions which could be harmful. Tell your doctor about any other over the counter medications you are currently taking, whether they are for nasal congestion and allergic rhinitis or any other medical problem. Failure to do this could result in dangerous drug interactions.

Avoid alcohol when taking acrivastine and pseudoephedrine because alcohol may exacerbate drowsiness or sleepiness. You should also take care to avoid driving or operating machinery while taking acrivastine and pseudoephedrine until you know how the medicine affects you. If you do feel drowsy, don't do any activity which requires you to be alert.

Similarly, medications which act as depressants to the central nervous system (CNS) can also exacerbate drowsiness when used with acrivastine and pseudoephedrine. Examples of this are benzodiazepines (Valium, Xanax, Halcion), sleep medications (Ambien, Lunesta, Sonata) and barbiturates (Mebaral, Luminal Sodium, Nembutal).

Warnings

If you have a known allergy to acrivastine or pseudoephedrine, the ingredients in the capsule which are listed on the box, or any medications similar to acrivastine and pseudoephedrine (i.e. decongestants or antihistamines), do not take the medicine. Mention your allergy to your doctor when discussing treatment options for nasal congestion or allergic rhinitis.

People with high blood pressure or heart disease may not be able to take acrivastine and pseudoephedrine because the drug works to constrict blood vessels, which can be harmful to people with these medical conditions.

Acrivastine and pseudoephedrine may not be suitable for individuals with impaired renal function. This is because substantial amounts of the drug are secreted by the kidneys, and, in those with impaired renal function, there becomes a higher risk of toxic reaction. Since elderly people tend to have reduced renal function, doctors may choose not to prescribe acrivastine and pseudoephedrine, or they may adjust the typical dosage to minimize the risk of toxic reaction.

People with the following health issues should use acrivastine and pseudoephedrine with caution:

  • Diabetes
  • Increase intraocular pressure
  • Hyperthyroidism
  • Prostatic hypertrophy
  • Stenosing peptic ulcers
  • Pyloroduodenal obstruction

Using acrivastine and pseudoephedrine during pregnancy

Acrivastine and pseudoephedrine is classed as a category B drug for pregnancy, which means that, while it may pose some risk to the fetus, the risk is small enough that the benefits of the drug far outweigh the risk. For this reason, most pregnant women are prescribed acrivastine and pseudoephedrine unless they have other underlying health issues or concurrent conditions which may increase the risk of complications for them or the fetus.

It isn't known whether acrivastine is excreted in breast milk, but we do know that pseudoephedrine is. It isn't clear what effects pseudoephedrine would have on a nursing infant, but if the benefit to the mother far outweighs the risk to the infant the drug may be prescribed.

Storage

It is recommended that acrivastine and pseudoephedrine is kept at room temperature (between 15° C and 25° C or 59° and 77° F) in a dry environment away from bright light or direct sunlight. It should not be stored in the bathroom, since the heat and humidity produced by the shower or bath could affect the medication.

Always keep acrivastine and pseudoephedrine away from children. It is safest to store the capsules in containers which have childproof safety caps, and to keep these high up and out of sight so that children cannot reach them.

Expired acrivastine and pseudoephedrine should not be used. Instead, dispose of it safely using the advice of your healthcare provider for suitable disposal. Do not pour the capsules down the drain or toilet or discard them in household trash, as they could be harmful to the environment. If you have stopped using acrivastine and pseudoephedrine but still have some capsules left, ask your healthcare provider about appropriate disposal.

Summary

Acrivastine and pseudoephedrine is an oral medication designed to treat allergic rhinitis and nasal congestion. Acrivastine is an antihistamine which works to block histamines which cause the allergic response to allergens, such as inflammation, running eyes and nose, and itchiness in the nose, eyes and throat. Pseudoephedrine is a decongestant which constricts blood vessels to relieve inflammation in the nose which in turn alleviates congestion. Together, the two medicines work to tackle the root cause of allergic rhinitis as well as the uncomfortable, persistent congestion.

It is not possible to buy acrivastine and pseudoephedrine over the counter, as a prescription is needed for the drug. This is because it can interact with a range of other medicines and health conditions and create harmful side effects. For example, it isn't always safe for people with high blood pressure or heart disease, or those with renal impairment. If used with certain medicines used to treat depression and Parkinson's disease, it can cause blood pressure to reach a dangerously high level. It can also interact badly with central nervous system depressants, such as medicines for anxiety or insomnia.

Acrivastine and pseudoephedrine is provided in single capsules which must be swallowed whole. For most people, the dosage is a single capsule four times each day, which each dose occurring every four to six hours. Missed doses should not be doubled up. The capsule can be taken with or without food, but since the medicine can occasionally cause nausea and an upset stomach, it might be helpful to take it with food.

The most common side effects of acrivastine and pseudoephedrine are drowsiness, mild headache and dry mouth. Those who experience irregular breathing, pain in chest, shortness of breath or blurred vision should seek emergency care.

Resources
Last Reviewed:
December 10, 2017
Last Updated:
April 05, 2018